A new medication tracking system to counter drug diversion and counterfeiting might have some oncologists feeling a little safer about the chemotherapy they prescribe for their patients.
A new medication tracking system to counter drug diversion and counterfeiting might have some oncologists feeling a little safer about the chemotherapy they prescribe for their patients. The tracking system was created under the auspices of the Drug Quality and Security Act that was signed in November 2013. It was prompted by an alarming trend of counterfeit prescription drug cases.
In 2007, the FDA's Office of Criminal Investigations reported 31 new counterfeit drug cases. By 2010, the number of new investigations had climbed steadily to 72. In 2012 and 2013, the FDA announced that counterfeit bevacizumab (Avastin) was circulating in the United States. The registration system was also prompted by a deadly outbreak in 2012 of fungal meningitis associated with tainted steroids.
In addition to countering the increase in counterfeit drugs, a national tracking system is hoped to alleviate the gray market that thrives through diverting medications. The FDA reports that some hospitals and clinics, facing recent drug shortages, have turned to new middle-men brokers. This increases the risk of counterfeit or unsafe drugs being administered to patients, according to FDA officials.
Counterfeits or altered medications can be diluted or inert, denying patients the therapeutic benefits. But they can also be dangerous. In 2010, the off-label use of what turned out to be counterfeit bevacizumab as a treatment for neovascular macular degeneration was implicated in an outbreak of acute ocular inflammation in 80 Chinese patients.
The new system will:
The development of the system will be phased in with new requirements over a 10-year period. Until the final rollout, health care professionals and their practices must be vigilant about the medications they use to treat patients.
How to Spot Counterfeit Drugs
To minimize the risk of disseminating counterfeit, contaminated, or improperly stored medications, the FDA advises health care professionals to be wary “if the price of a medicine sounds too good to be true.”
The FDA also advises health care professionals to carefully inspect product packaging for signs of counterfeiting. Note if the medication has a different name than what was ordered, if labels or packaging looks different from previous orders or are in a language other than English (or partially in English), have unfamiliar dosing recommendations or dosage formats or routes of administration different from past use (e.g., ampule instead of prefilled syringe), or have no national drug code (NDC) displayed.
Clinicians who question the authenticity of medications can check the Orange Book or Drugs@FDA. Any new side effects, a lack of therapeutic effect, quality issues, and adverse events can be reported to the FDA using MedWatch.